Alert archive / New Mexico / High Wind Warnings in 2011

High Wind Warning 28, NWS Midland/Odessa, TX

April 17, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 17, 2011, 3:25 AM MDT for Eddy County, New Mexico. It took effect at Apr 17, 2011, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 3:25 AM MDT (09:25 UTC)
In effect from
Apr 17, 2011, 12:00 PM MDT
Expired
Apr 17, 2011, 6:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5625 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WWUS74 KMAF 170925
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 AM CDT SUN APR 17 2011

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
   AND MONDAY...

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS TUESDAY...

.STRONG WESTERLY MID LEVEL WINDS WILL STRENGTHEN ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND MIX DOWN TO THE
SURFACE. THIS WILL RESULT IN HIGH WINDS ACROSS THE GUADALUPE
MOUNTAINS THIS AFTERNOON. THESE HIGH WINDS ARE EXPECTED AGAIN
MONDAY AND ARE POSSIBLE TUESDAY ACROSS THE GUADALUPE MOUNTAINS. 

NMZ027-TXZ258-172200-
/O.NEW.KMAF.HW.W.0028.110417T1800Z-110418T0000Z/
/O.NEW.KMAF.HW.A.0018.110419T1500Z-110420T0300Z/
/O.CON.KMAF.HW.W.0027.110418T1500Z-110419T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
325 AM MDT SUN APR 17 2011

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM MONDAY TO
MIDNIGHT MDT MONDAY NIGHT...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING... AND FROM 9 AM MONDAY TO MIDNIGHT MONDAY NIGHT. 
A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS 
IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING. 

* TIMING...WARNING THIS AFTERNOON AND MONDAY. 
         
           WATCH TUESDAY.

* WINDS...WEST 35 TO 45 MPH...WITH GUSTS TO 65 MPH.

* IMPACTS...HIGH PROFILE AND LIGHT WEIGHT VEHICLES MAY 
  EXPERIENCE SUDDEN GUSTS OF WIND...WHICH COULD RESULT IN LOSS 
  OF CONTROL. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT 
  EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING 
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
391 
WWUS74 KMAF 171959
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT SUN APR 17 2011

...HIGH WINDS EXPECTED IN THE GUADALUPE MOUNTAINS THROUGH TUESDAY...

.STRONG WESTERLY MID LEVEL FLOW WILL CONTINUE TO SPREAD ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TUESDAY. PERIODS OF
HIGH WINDS WILL IMPACT THE GUADALUPE MOUNTAINS THROUGH TUESDAY...
MAINLY DURING THE MID MORNING TO EVENING HOURS. 

NMZ027-TXZ258-181000-
/O.UPG.KMAF.HW.A.0018.110419T1500Z-110420T0300Z/
/O.NEW.KMAF.HW.W.0029.110419T1500Z-110420T0300Z/
/O.CON.KMAF.HW.W.0028.000000T0000Z-110418T0000Z/
/O.CON.KMAF.HW.W.0027.110418T1500Z-110419T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
159 PM MDT SUN APR 17 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM MONDAY TO
MIDNIGHT MDT MONDAY NIGHT...
...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY...

* TIMING...THROUGH LATE THIS AFTERNOON...THEN AGAIN DURING THE
  MORNING THROUGH EVENING HOURS MONDAY AND TUESDAY. 

* WINDS...TODAY AND MONDAY...WEST 35 TO 45 MPH...WITH GUSTS TO 65
  MPH. TUESDAY...WEST 40 TO 50 MPH...WITH GUSTS TO 70 MPH.

* IMPACTS...HIGH PROFILE AND LIGHT WEIGHT VEHICLES MAY EXPERIENCE
  SUDDEN GUSTS OF WIND...WHICH COULD RESULT IN LOSS OF CONTROL.
  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
  TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE
  VICINITY OF THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 17, 3:17 AM MDT, 8 minutes earlier.

Area forecast discussion, Apr 17, 3:17 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 AM CDT SUN APR 17 2011

.DISCUSSION...
FLAT UPPER RIDGE EXTENDING IN FROM THE WEST WILL RESULT IN WARM
WEATHER FOR THE AREA.  NOT A LOT OF CHANGE IN THE OVERALL PATTERN
WITH THE PERSISTENT WESTERLY SURFACE WIND KEEPING THE AREA WARM AND
DRY... FIRE WX CONCERNS WILL BE ADDRESSED BELOW.  SMOKE FROM FIRES
WELL TO THE SE HAS BEEN BLOWING ACROSS THE MAF/ODO AREA OVERNIGHT...
AS THE WIND HAS BECOME MORE SOUTHERLY VISIBILITIES HAVE IMPROVED.

WILL START OFF THE DAY WITH A SOUTH WIND THAT QUICKLY SWINGS AROUND
TO THE WEST AS A SURFACE LOW DRIFTS SOUTHEAST ACROSS THE PANHANDLE.
THIS LOW WILL DRAG A SURFACE TROUGH ACROSS THE AREA WITH THE WIND
BECOMING WESTERLY BEHIND IT.  WESTERLIES CONTINUE MONDAY AS A NEW
LEESIDE LOW DEVELOPS OVER SE COLORADO.  THIS LOW WILL MOVE EAST
TUESDAY AS WESTERLIES REMAIN OVER THE AREA... MAY BE FAIRLY WINDY
TUESDAY.  MODELS BRING A FRONT INTO THE AREA WEDNESDAY BUT SEEM TO
HAVE A HARD TIME PUSHING IT THROUGH THE CWA INSTEAD HANGING IT UP
OVER THE PERMIAN BASIN DURING THE DAY... PROGRESSING MORE AT NIGHT.
WILL HAVE AN EAST TO SOUTHEAST WIND THURSDAY BEFORE A WEST WIND
RETURNS FRIDAY.

IT DOES APPEAR A STRONG 850MB THERMAL RIDGE SETS UP OVER THE AREA AND
RESULTS IN UNSEASONABLY WARM TEMPERATURES THE NEXT FEW DAYS.  WILL
CONTINUE PREVIOUS FORECAST OF ABOVE GUIDANCE TEMPS.  HAVE INCREASED
TEMPS SLIGHTLY MONDAY... IT APPEARS MAF WILL HAVE NEAR RECORD HIGHS
MONDAY AND TUESDAY.

ALREADY HAD A HIGH WIND WARNING FOR GUADALUPES ON MONDAY... BUT
700MB WINDS LOOK AS STRONG TODAY AS MONDAY AND GUIDANCE NOW
INDICATING 35KTS DURING THE AFTERNOON SO ADDED A HIGH WIND WARNING
FOR TODAY STARTING 18Z.  STRONGEST WINDS LOOK TO BE TUESDAY SO HAVE
ADDED A HIGH WIND WATCH FOR GUADALUPES ON TUESDAY.  BASICALLY WILL BE
WINDY IN THE MOUNTAINS NEXT FEW DAYS... BUT TUESDAY LOOKS THE
WINDIEST AS PRESSURE GRADIENT TIGHTENS AROUND SURFACE LOW.

RAIN CHANCES DO NOT LOOK GREAT BUT AT LEAST MODELS ARE BEGINNING TO
TEASE US WITH A LITTLE PRECIP AROUND THE EDGE OF THE CWA.  BEST
CHANCES WILL BE THE EASTERN PERMIAN BASIN.  GFS STARTS DEVELOPING
LIGHT PRECIP OVER THE EAST AFTER 06Z THURSDAY CONTINUING TO DEVELOP
QPF THROUGH 12Z FRIDAY... AND AGAIN ON SUNDAY.  THURSDAY QPF IS
AHEAD OF AN UPPER TROUGH COMING OVER THE GREAT BASIN INTO AZ SO
THERE IS THE POTENTIAL IF CAN KEEP SOME MOISTURE AROUND.

&&

.FIRE WEATHER...
ZONAL MID LEVEL FLOW WILL AID IN THE DEVELOPMENT OF DEEPENING
SURFACE LOW PRESSURE OVER THE TEXAS PANHANDLE LATER THIS AFTERNOON
AND AGAIN ON MONDAY. THIS WILL RESULT IN BREEZY TO WINDY DOWNSLOPE
SOUTHWEST TO WEST WINDS ACROSS THE AREA.

AFTERNOON RH VALUES WILL BE IN THE SINGLE DIGITS ACROSS MOST OF THE
CWA EXCEPT THE EXTREME EASTERN AREAS...AND RH VALUES BELOW 10
PERCENT ACROSS THE ENTIRE AREA ON MONDAY IN COMBINATION WITH 20 FOOT
WINDS IN EXCESS OF 20 MPH WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE ENTIRE AREA.

MODELS ALSO SHOW A SIGNIFICANT 850 MB THERMAL RIDGE...TEMPERATURES
IN 25 TO 28C RANGE...DRAPED ACROSS THE AREA THROUGH TUESDAY.  THIS
WILL RESULT IN UNSEASONABLY WARM TEMPERATURES ACROSS THE AREA.  HIGH
TEMPERATURES WELL INTO THE 90S ARE 15 DEGREES ABOVE NORMAL FOR THIS
TIME OF YEAR.

WITH A WEAK UPPER LEVEL TROUGH EXPECTED TO MOVE INTO THE CENTRAL
PLAINS ON TUESDAY...WE SHOULD SEE ASSOCIATED SURFACE LOW PRESSURE
DEEPEN SLIGHTLY AND EXPAND A LITTLE FARTHER EASTWARD INTO OKLAHOMA
AND KANSAS.  THE END RESULT OF THIS FOR OUR AREA SHOULD BE INCREASED
SURFACE WINDS ACROSS OUR AREA AND AN EASTWARD ADVANCEMENT OF THE DRY
AIR...EASILY ENCOMPASSING OUR ENTIRE AREA AND AREAS WELL TO THE
EAST.  OVERALL...PRIMARY INDICATIONS ARE THAT EACH SUCCESSIVE DAY
BEGINNING TODAY AND CONTINUING THROUGH TUESDAY WILL PRESENT
INCREASINGLY CRITICAL FIRE WEATHER CONDITIONS.  THUS...HAVE UPGRADED
THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR TUESDAY.

FIRE WEATHER CONCERNS SHOULD BE SLIGHTLY REDUCED ON WEDNESDAY AS
WIND SPEEDS FALL BELOW CRITICAL THRESHOLDS ACROSS MOST OF THE AREA.
HOWEVER...TEMPERATURES WILL STILL REMAIN MUCH WARMER THAN NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              93  60  96  58  /   0   0   0   0
CARLSBAD NM                94  58  94  57  /   0   0   0   0
DRYDEN TX                  91  63 101  60  /   0   0   0   0
FORT STOCKTON TX           96  63  97  60  /   0   0   0   0
GUADALUPE PASS TX          84  61  85  54  /   0   0   0   0
HOBBS NM                   92  57  94  54  /   0   0   0   0
MARFA TX                   86  46  88  40  /   0   0   0   0
MIDLAND INTL AIRPORT TX    94  59  96  57  /   0   0   0   0
ODESSA TX                  94  60  96  58  /   0   0   0   0
WINK TX                    96  60  97  56  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 6 AM THIS MORNING TO 9 PM MDT TUESDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING FROM 9 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 10 PM
     CDT /9 PM MDT/ TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...
     BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 9 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

03/72
Hazardous weather outlook, Apr 16, 9:38 PM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1038 PM CDT SAT APR 16 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1038 PM CDT SAT APR 16 2011 /938 PM MDT SAT APR 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SEVERAL WILDFIRES CONTINUED TO BURN ACROSS WEST TEXAS TONIGHT.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT...WINDY AND VERY DRY CONDITIONS ARE EXPECTED SUNDAY AND MONDAY.
SINCE THE HOT TEMPERATURES WILL BE ACCOMPANIED BY LOW TO VERY LOW
RH'S AND WIND SPEEDS OF 20 MPH MORE OFTEN THAN NOT...A RED FLAG
WARNING HAS BEEN ISSUED FOR ALL BUT THE PRESIDIO VALLEY SUNDAY
THROUGH MONDAY.  DANGEROUS FIRE WEATHER CONDITIONS WILL BE
POSSIBLE...ESPECIALLY MONDAY.

HIGH WINDS COULD AFFECT THE GUADALUPE MOUNTAINS MONDAY AND MONDAY
EVENING.  THEREFORE...A HIGH WIND WARNING HAS BEEN ISSUED FOR THE
GUADALUPE MOUNTAINS FOR THIS TIME FRAME.

CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR AGAIN TUESDAY AS WINDS
WILL STAY ELEVATED DUE TO AN UPPER STORM SYSTEM PASSING BY TO THE
NORTH OF THE AREA.  A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MOST OF
THE AREA TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:25 AM MDTHigh Wind WatchMAF11 hr
Apr 17, 1:59 PM MDTHigh Wind WarningMAF48 hr

Nearby

High Wind Warnings in New Mexico, 2011High Wind Warnings in Texas, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.